Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

On mirena. Having heavy spotting with cramp. Side effect?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5627 Questions
Familiar with Mirena? I use it and currently have some questions regarding new symptoms I've been having.
Background: I had it inserted on XXXXXXX 9 2012. From December 29 2011 till November 10 2012 I had not had sex. Up till then my experience with Mirena has been positive. But now that I've had sex my periods have become more frequent and regular, plus last up to 2 weeks. (not heavy but extremely light compared to my pre-Mirena days) But this past month after sex I've been experiencing heavy spotting and occasional cramping. Not terribly painful like my Pre-Mirena days or the two months after having it inserted, but enough to be noticeable.
My question: Is this a sign that something is wrong oris it just an annoying side effect?
Side note: My strings are still the same length.
Posted Wed, 27 Feb 2013 in Birth Control
Answered by Dr. Aarti Abraham 23 minutes later
Thanks for your health query.
When you start Mirena (levonorgestrel-releasing intrauterine system), there are bound to be changes, as it is essentially a hormonal preparation.
In the first few months, bleeding and spotting may increase and your period may be irregular, with frequent spotting or light bleeding between periods
In a clinical trial of Mirena in women with heavy periods, the majority had an 80% reduction in bleeding as early as 3 months and a 90% reduction at 6 months.
On the contrary, few women may find that their periods are heavier than normal.
These effects may continue for as long as you have Mirena. This essentially means that these effects might persist after the initial few months also.
The spotting that you describe and the light but lengthened bleeding might definitely be your body's unique and indigenous response to Mirena.
however, of note is that after sex, you are having heavy spotting and occasional cramping.
This feature is not noted in Mirena users.
Causes could include a cervical polyp or growth, or endometriosis.
Irregular thickening of the lining of the uterus also causes such a picture.
I would suggest a thorough check up by a gynaecologist, and a pelvic ultrasound or appropriate tests as directed, since the post coital symptoms are not corelated with Mirena side effects.

Please take care, and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor